Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 59, NWS St. Louis, MO

May 19, 20225 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2022, 11:00 AM CDT for 5 counties in Missouri. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 11:00 AM CDT (16:00 UTC)
Expired
May 19, 2022, 11:45 AM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 25 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 11:20 AM CDTTSTM WND DMG3 Ne Pacific, MOREPORT OF A TREE DOWN ON MODEL REALTY RD.
May 19, 11:23 AM CDTTSTM WND DMG1 Wsw Clarkson Valley, MOPHOTO ON SOCIAL MEDIA SHOWS A TREE DOWN ACROSS STRECKER RD.
May 19, 11:28 AM CDTTSTM WND GST 584 S Weldon Spring, MOCORRECTS PREVIOUS TSTM WND GST REPORT FROM 4 S WELDON SPRING. KSUS METAR.
May 19, 11:28 AM CDTTSTM WND GST 584 S Weldon Spring, MOKSUS METAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS53 KLSX 191600
SVRLSX
MOC071-099-183-189-219-191645-
/O.NEW.KLSX.SV.W.0059.220519T1600Z-220519T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1100 AM CDT Thu May 19 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern St. Charles County in east central Missouri...
  Northwestern Jefferson County in east central Missouri...
  Northeastern Franklin County in east central Missouri...
  Southwestern St. Louis County in east central Missouri...
  Southeastern Warren County in east central Missouri...

* Until 1145 AM CDT.

* At 1100 AM CDT, a severe thunderstorm was located over Union,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Villa Ridge and Augusta around 1110 AM CDT.
  Gray Summit around 1115 AM CDT.
  Pacific and Defiance around 1120 AM CDT.

Other locations in the path of this severe thunderstorm include
Eureka, Wildwood, Ellisville, Clarkson Valley, Spirit of St. Louis
Airport, High Ridge, Ballwin, Murphy, Chesterfield and Valley Park.

This includes the following highways...
 Interstate 44 in Missouri between exits 247 and 269.
 Interstate 70 in Missouri between exits 209 and 214.

This also includes Babler Memorial State Park, Route 66 State Park,
Castlewood State Park, and Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9085 3861 9117 3885 9080 3846 9042
TIME...MOT...LOC 1600Z 247DEG 40KT 3845 9099 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:50 AM CDT, 10 minutes earlier.

Area forecast discussion, May 19, 10:50 AM CDT, 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1050 AM CDT Thu May 19 2022

.UPDATE...
Issued at 1045 AM CDT Thu May 19 2022

Initial line of thunderstorms associated with the leading band of
the convective system has been gradually consolidating, although
it has maintained itself longer than expected. This is likely to
move into the St Louis metro area around noon. A few stronger
cores are capable of producing hail as it moves through.

The MCV itself is just now entering southwest MO and has already
had some convective redevelopment. We expect the primary severe
weather threat today to occur with this feature as it crosses
through southern Missouri. All severe weather threats are possible
with this as the low level flow gets locally enhanced around this
vortex, increasing the low level and overall shear available.
Tornadoes, damaging winds, and large hail are all possible as
this moves through this afternoon and evening.

Kimble

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 348 AM CDT Thu May 19 2022

The primary forecast issue today is the chance of thunderstorms and
severe weather. The latest guidance is generally in good agreement
tracking the MCV currently located in SC KS across southeast MO
and southwest IL this afternoon and evening. The MCV will be the
catalyst promoting scattered thunderstorms this afternoon across
southeast and east-central MO and southwest IL as it interacts
with what should be a very unstable (MLCAPE of 2500-3000 J/KG) and
weakly capped air mass. Deep layer shear on the order of 30-40
kts would favored an organized severe weather threat, and
enhancement of the low level shear with 0-3km SRH of 200-300 m2/s2
would suggest the severe threat includes supercells and organized
multicells. While there is some variance in the timing and
coverage of storms with the CAMS, a number of solutions include
updraft helicity tracks and supercell structures. The large amount
of buoyancy and steep mid level lapse rates would suggest large
hail is a significant threat and forecast hodographs depict a
decent amount of low level curvature to support a threat of a few
tornadoes as well. Otherwise gusty southerly winds and very warm
temperatures with highs in the 80s are expected today.

Present thinking is that storms will have exited the area by 02z
tonight and the remainder of tonight will be tranquil. Flow aloft
will begin backing to more southwesterly with heights aloft
weakly rising in response to a positively tilted long wave upper
trof digging into the Great Basin.

The primary cold front and associated precipitation continues to
be the big item Friday through Saturday night. The deterministic
and ensemble guidance continues to show some key differences in
the speed and southward advancement of the front late Friday into
Saturday. The best clustering would bring the front into NE MO
and WC IL on Friday afternoon. It still looks like a very warm day
ahead of the cold front with good southwesterly low level flow,
and I expect highs well into the 80s and in the lower 90s in metro
St. Louis.

Little has changed with respect to my thoughts on surface-based
storms initiating along the advancing cold front despite very
unstable conditions. The odds look very low and not likely as all
the guidance is showing considerable CIN/capping owing partly to
rising mid level heights in the southwest flow aloft. As such we
are not messaging any severe weather threat. If there is any
precipitation through sunset it will probably be showers found in
the post-frontal cool air across northeast MO and west central
IL.

Glass

.LONG TERM...  (Friday Night through Wednesday)
Issued at 348 AM CDT Thu May 19 2022

There is even more variance in the cold front position Friday night
into Saturday morning with some of the guidance waving the front
back north Friday night and then sinking it south on Saturday, or
sinking it south Friday night and then waving it north on Saturday
morning. Within the post-frontal air mass beginning Friday night and
continuing into Saturday there should be an uptick in the coverage
of precipitation, generally focused in the vicinity of the 850 mb
front where convergence is greatest and frontogenetical forcing will
be present. Besides showers in the cool air, sufficient elevated
instability will be present to support post-frontal embedded
thunderstorms. As discussed yesterday, there will be a noticeable
contrast in temperatures on Saturday spanning the cold front, and
the uncertainty in the exact position of the front is reflected in
some of the point NBM high temperature guidance which shows 12-20+
degree spread from the upper to lower quartile. Highs behind the
front will be markedly cooler, and as much as 10-15 degrees below
normal.

Despite the differences in position and motion of the front
through Saturday, there is good agreement in the models that the
cold front will move southward through the entire CWA on Saturday
night. This is in response to the short wave trof moving from the
Great Basin into the upper Mississippi Valley and resultant height
falls spreading into the region. This contribution of large scale
forcing to the already present frontogenetic forcing will result
in widespread and heavier post-frontal rain as well.

It still appears that rain should come to an end across the area by
early Sunday morning. Surface high pressure will then dominate
Sunday into Monday with high pressure building in on Sunday, and
then slowly retreating on Monday. Dry, less humid, and cooler
weather featuring below normal temperatures will prevail these
days.

After the weekend precipitation, the next good threat of showers and
perhaps a few thunderstorms will be in the Tuesday-Wednesday period
associated with a migratory trof moving from the Plains into the MS
Valley.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 645 AM CDT Thu May 19 2022

Fog that is currently going on at any of the terminals should
dissipate by 13z. A complex of showers and storms currently in SW
MO will move east-northeast this morning and weaken but may bring
a brief period of showers or thunderstorms into KCOU and KJEF
between 15-16z. Otherwise showers and storms are expected to
develop from central MO into east central MO and west central IL
this afternoon and will impact KCOU and KJEF and the St. Louis
terminals. I currently have MVFR flight conditions with this
afternoon/early evening activity, however if more intense
thunderstorms directly impact the terminals then IFR flight
conditions accompanied by gusty winds are possible. All the shower
and thunderstorms should be east of all the terminals by 01z
tonight with VFR flight conditions thereafter.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 4:05 AM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 AM CDT Thu May 19 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
405 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. Some
of the storms across southeast and east central Missouri and
southwest Illinois will be severe capable of large hail, damaging
winds, and possibly a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across parts of the area Friday
night through Saturday night, and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening
across portions of southeast and east central Missouri and southwest
Illinois.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:48 AM CDTSevere Thunderstorm WarningLSXOsage30 min
May 19, 10:37 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade38 min
May 19, 11:27 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis38 min
May 19, 11:37 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis38 min
May 19, 2:49 PM CDTSevere Thunderstorm WarningLSXCrawford41 min
May 19, 3:21 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Iron, Reynolds, Washington54 min
May 19, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Washington50 min
May 19, 3:44 PM CDTSevere Thunderstorm WarningLSXJefferson34 min
May 19, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Franklin, Washington41 min
May 19, 4:09 PM CDTTornado WarningLSXFranklin36 min
May 19, 4:16 PM CDTTornado WarningLSXReynolds44 min
May 19, 4:38 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, City of Saint Louis52 min
May 19, 4:55 PM CDTTornado WarningLSXSaint Charles, Saint Louis35 min
May 19, 5:00 PM CDTSevere Thunderstorm WarningLSXReynolds11 min
May 19, 5:06 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois39 min
May 19, 5:16 PM CDTTornado WarningLSXSaint Charles, Saint Louis, City of Saint Louis29 min
May 19, 5:19 PM CDTTornado WarningLSXSaint Charles, Saint Louis26 min
May 19, 5:44 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
May 19, 5:46 PM CDTSevere Thunderstorm WarningLSXSaint Charles44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.